Illinois, 2016Tornado and Flash Flooding in Illinois, May 11 to 12, 2016
May 11 to 12, 2016 · NWS PAH · 26 events in 12 counties and zones
During the afternoon, multi-cell thunderstorm clusters developed along a warm front that was oriented from west to east along the Interstate 64 corridor. Surface dew points near and south of the front were in the lower 70's, which contributed to strong instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon, multi-cell thunderstorm clusters developed along a warm front that was oriented from west to east along the Interstate 64 corridor. Surface dew points near and south of the front were in the lower 70's, which contributed to strong instability. Thunderstorm clusters moved eastward along the warm front, but they also developed southward into the strongest instability. Moderately strong deep-layer wind shear resulted in organized clusters of multi-cells with large hail and isolated wind damage. Flash flooding of streets was also reported in a few cities. A secondary line of storms arrived late in the evening and then crossed much of southern Illinois overnight. This line included a bowing line segment that produced isolated wind damage. The secondary line produced flash flooding due to saturated ground from the first round of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 12:10 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, May 11, 12:10 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT WED MAY 11 2016
.SHORT TERM...(This evening through Friday night)
Issued at 108 PM CDT Wed May 11 2016
The old boundary left over from last night's convection runs from
near KMVN to just south of KOWB and is likely to be a focus for
thunderstorm development. Meanwhile, a line of thunderstorms
moving into the KSTL metro area will push eastward into northern
portions of southern Illinois and eventually intersect the old
boundary. A severe thunderstorm watch has been issued until 00Z
for our northern 8 counties of southern Illinois.
The flow aloft is rather weak, so individual storms should be
pulsy, but the amount of instability available may allow them to
briefly reach severe levels with damaging winds and large hail
possible. However, the line moving out of KSTL may develop a cold
pool, which could lead to a larger-scale damaging wind threat in
the Watch area.
After sunset, loss of diurnal fuel and warm sector lifting north,
should see more widely scattered/less amplified cells...at least
until late tonight-early tmrw, when cold front makes approach.
Pinwheel jet energy will interact during daytime hours tmrw, and
reinitiate storm/svr chances, slgt risk shifting eastward across
remainder of fa.
Cold fropa occurs tmrw evening, and convection chances end with
it. Thu night thru Fri then looking cooler/drier per post frontal
airmass. Warm/soupy before.
Troffing Ohio valley long wave will bring a smallish
chance of pcpn in again Friday night, as another piece of energy
rounds base of trof. While instability parameters and moisture are
lacking, nw flow/upper pva inducement may lead to a clap of
thunder or at least its mention in forecast per collab pic.
.LONG TERM...(Saturday through Wednesday)
Issued at 1256 PM CDT Wed May 11 2016
Long term pattern transition will bring some changes to the
extended. Surface High pressure under nwlys aloft yield a still
cooler/drier Saturday. But long range modeling of height falls out
west, combined with transitioning Great Lakes Low (pattern
change), mean upper flow will be backing and becoming increasingly
active with time for Mid Ms Valley.
We'll see pops enter forecast southwest to northeast by Sunday,
though we'll lay off thunder mention til better/deeper
destabilization occurs Sunday night into Monday.
Monday-Wednesday then looks like an active/wet pattern, as mean
southwest U.S. trof shoots pieces of energy across southern Plains
and lower to mid Ms valley with time. Pops ramp up to high chance
or likely cats thru this period with several periods of
showers/storms and potentially decent QPF setting up in addition
to strong/possibly svr storm chances.
&&
.AVIATION...
Issued at 1256 PM CDT Wed May 11 2016
Conditional forecast of Thunderstorms is best at KEVV and KOWB,
but not so much so farther west. A cold front will approach the
area near the end of the forecast, and there is a fairly strong
signal for IFR/LIFR ceilings to develop ahead of it, possibly with
some fog as well.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 11, 1:40 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED MAY 11 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
240 PM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A CLUSTER OF THUNDERSTORMS WILL PUSH EASTWARD ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS THIS AFTERNOON. VERY LARGE
HAIL...DAMAGING WINDS...TORRENTIAL RAINS...AND EVEN AN ISOLATED
TORNADO WILL BE POSSIBLE WITH THESE STORMS. OTHER MORE SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG A BOUNDARY FROM SOUTHEAST
ILLINOIS INTO THE PENNYRILE REGION OF WEST KENTUCKY AND MOVE
SLOWLY NORTHEAST INTO SOUTHWEST INDIANA THROUGH THE AFTERNOON.
THESE STORMS WILL BE MORE PULSY IN NATURE...BUT COULD BRIEFLY
REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
MORE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO THE REGION
LATER TONIGHT. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED
OUT...BUT LOCALLY HEAVY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THURSDAY. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE PRIMARILY OVER WEST KENTUCKY IN THE AFTERNOON.
LOCALIZED HEAVY RAINFALL AND FLOODING ISSUES WILL ALSO BE
POSSIBLE.
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE
NORTHERN HALF OF THE REGION FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.
A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION SUNDAY NIGHT
THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS REQUESTED TO THE NORTH OF A PINCKNEYVILLE
TO CARMI ILLINOIS LINE THIS AFTERNOON. ACTIVATION CANNOT BE RULED
OUT LATER TONIGHT OR THURSDAY.
DRS
In the hours before
Local storm report, May 11, 8:26 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
926 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM FLOOD N ALLENSVILLE 36.72N 87.07W
05/11/2016 TODD KY FIRE DEPT/RESCUE
MAN IN TRUCK STUCK IN WATER ON JOE GILL RD, WITH WATER
ENTERING TRUCK. FIRE AND RESCUE REPORTED ON THE WAY.
&&
DPLocal storm report, May 11, 8:40 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM FLOOD 3 SE ELKTON 36.78N 87.12W
05/11/2016 TODD KY COUNTY OFFICIAL
COUNTY ROAD DEPT WILL BE SHUTTING DOWN OLD RAILROAD LANE
FROM HERMAN COMMUNITY TO HWY 848, JOE GILL RD,
ALLENSVILLE COMMUNITY AND DR BOYLES RD ALLENSVILLE.
&&
DPSpecial weather statement, May 11, 1:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT WED MAY 11 2016
INZ086-087-112000-
WARRICK IN-VANDERBURGH IN-
217 PM CDT WED MAY 11 2016
...SPECIAL WEATHER STATEMENT...
AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MELODY HILL...MOVING NORTHEAST AT 35 MPH. THIS STORM PRODUCED
PEA SIZED HAIL IN AND AROUND HENDERSON KENTUCKY MOST RECENTLY.
PEA TO MARBLE SIZED HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BOONVILLE...NEWBURGH...CHANDLER...MELODY HILL...LYNNVILLE...
FOLSOMVILLE...ELBERFELD AND TENNYSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3812 8707 3805 8709 3806 8715 3802 8715
3793 8727 3788 8727 3795 8741 3794 8745
3791 8750 3792 8755 3817 8755 3817 8747
3820 8746 3820 8732 3825 8732 3823 8730
3823 8708 3820 8707 3820 8702 3812 8702
TIME...MOT...LOC 1916Z 244DEG 29KT 3799 8746Event by event
16 hail, 5 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.
Hail, Wayne
- When
- May 11, 2:15 PM CST to 2:29 PM CST
- Where
- Wayne County, 3 mi NW of Wayne City to 3 mi SSE of Orchardville
- Measured
- 1.5 in hail
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.381, -88.619
A slow-moving severe thunderstorm moved into western Wayne County, dumping quarter to ping-pong ball size hail between Wayne City and Orchardville.
Hail, Wayne
- When
- May 11, 2:26 PM CST to 2:41 PM CST
- Where
- Wayne County, Fairfield
- Measured
- 1.75 in hail
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -88.370
A slow-moving severe thunderstorm crossed the city of Fairfield, producing a swath of quarter to golf-ball size hail across the city.
Thunderstorm Wind, Jefferson
- When
- May 11, 2:45 PM CST
- Where
- Jefferson County, 4 mi WSW of Waltonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 38.198, -89.118
Objects were blown off porches.
Hail, Wabash
- When
- May 11, 3:12 PM CST
- Where
- Wabash County, 4.95 mi SSW of Cowling
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.260, -87.980
Golf-ball size hail was reported along the White County line, about a mile east of Grayville.
Hail, Wayne
- When
- May 11, 3:15 PM CST
- Where
- Wayne County, 5 mi SW of Mt Erie
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.469, -88.295
Small tree limbs were also down.
Thunderstorm Wind, Hamilton
- When
- May 11, 3:18 PM CST
- Where
- Hamilton County, Dahlgren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 38.200, -88.680
Two trees were blown down on roads in the Dahlgren area.
Hail, Jefferson
- When
- May 11, 3:24 PM CST to 3:32 PM CST
- Where
- Jefferson County, Scheller to Waltonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.180, -89.100
Thunderstorm Wind, White
- When
- May 11, 3:40 PM CST
- Where
- White County, Crossville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -88.070
Some roof shingles were torn off. A trained spotter estimated winds gusted to 65 mph.
Thunderstorm Wind, Wabash
- When
- May 11, 3:57 PM CST
- Where
- Wabash County, 5 mi W of Mt Carmel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -87.862
Emergency management personnel estimated winds gusted from 65 to 70 mph on Route 15.
Hail, Franklin
- When
- May 11, 4:15 PM CST
- Where
- Franklin County, 3 mi W of Christopher
- Measured
- 1.5 in hail
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -89.105
These ping-pong ball size hailstones were photographed.
Hail, Perry
- When
- May 11, 4:18 PM CST
- Where
- Perry County, Du Quoin
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.020, -89.230
Hail, Perry
- When
- May 11, 5:24 PM CST
- Where
- Perry County, Du Quoin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.020, -89.230
Tornado, Franklin
- When
- May 11, 5:34 PM CST
- Where
- Franklin County, 0.67 mi ENE of Cleburne
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 37.935, -89.039
A trained spotter reported a very brief tornado. The rural area where this occurred was just east of Illinois 148 and a few miles west-northwest of Orient. No damage was found.
Hail, Franklin
- When
- May 11, 5:48 PM CST
- Where
- Franklin County, 1 mi W of Christopher to 0.5 mi W of Christopher
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.970, -89.068
Hail, Franklin
- When
- May 11, 6:01 PM CST
- Where
- Franklin County, 2 mi E of Benton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -88.883
Hail, Jackson
- When
- May 11, 6:04 PM CST to 6:08 PM CST
- Where
- Jackson County, 2 mi NW of Murphysboro to 2 mi N of Murphysboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.791, -89.356
Hail, Williamson
- When
- May 11, 6:09 PM CST
- Where
- Williamson County, 1 mi NE of Marion
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -88.917
Flash Flood, Franklin
- When
- May 11, 6:25 PM CST to 8:00 PM CST
- Where
- Franklin County, 2.26 mi SE of Frankfort Hgts to 0.41 mi W of Steel City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.873, -88.876
Significant street flooding occurred. Water reached the height of a car bumper on a residential side street in West Frankfort. Flash flooding was reported one-half mile east of Benton on Highway 34. A trained spotter in Mulkeytown measured 1.5 to 1.75 inches of rain in 30 minutes.
Hail, Gallatin
- When
- May 11, 6:26 PM CST
- Where
- Gallatin County, Equality
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.730, -88.330
Hail, Williamson
- When
- May 11, 6:29 PM CST
- Where
- Williamson County, Marion
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930
Flash Flood, Williamson
- When
- May 11, 6:40 PM CST to 8:00 PM CST
- Where
- Williamson County, 0.83 mi SE of Timmons to 1.69 mi WSW of Spillertown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -88.961
Numerous streets were flooded in the eastern part of Marion. A trained spotter measured one to two inches of rain in an hour.
Hail, Pope
- When
- May 11, 6:48 PM CST
- Where
- Pope County, 6 mi N of Eddyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.587, -88.580
Hail, Saline
- When
- May 11, 6:55 PM CST
- Where
- Saline County, Harrisburg
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.730, -88.550
Flash Flood, Perry
- When
- May 11, 9:38 PM CST to 11:45 PM CST
- Where
- Perry County, 1.85 mi NW of Pinckneyville to 1.75 mi W of Pinckneyville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.099, -89.404
Water was over Highway 127 south of Pinckneyville. One car was stalled. West of Pinckneyville, two cars were stalled due to flooding on Highway 154. Water was over a few other roads in the city.
Thunderstorm Wind, Jackson
- When
- May 11, 10:16 PM CST
- Where
- Jackson County, 0.5 mi SW of Carbondale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.715, -89.227
Several large tree limbs were blown down in the southwest part of the city.
Flash Flood, White
- When
- May 11, 10:35 PM CST to May 12, 1:15 AM CST
- Where
- White County, 1 mi NNW of Middlepoint to 4.42 mi WSW of Garnerville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.943, -88.308
Widespread street flooding was reported across Norris City. In Carmi, several roads were flooded. Water was over other roads in the county, including the intersection of Illinois Route 1 and U.S. 45 near Norris City. Water was over Illinois Route 14 about three miles west of Carmi and over U.S. 45 near Highway 18. A motorist in a stalled car near the Hamilton County line required assistance.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 11, 2016$21,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628792, 628793, 628812, 628798, 628838, 628817, 628844, 628814, 628813, 628799, 628800, 628801, 630137, 628837, 628802, 628803, 628805, 630246, 628807, 628808, 630265, 628809, 628810, 630329, 628816, 630254.